DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20204504

Nontraumatic bilateral atypical femoral fractures associated with long-term alendronate therapy

Olayinka A. Ogundipe

Abstract


Alendronate is a bisphosphonate commonly used in the treatment of post-menopausal and steroid-associated osteoporosis. Bisphosphonates have an evidence base for reducing the occurrence of typical osteoporotic fractures. However, there has been growing recognition of a correlation with the use of long-term therapy with bisphosphonates, and rare occurrence of atypical femoral fractures (AFFs). This report describes a 72-year-old caucasian woman presenting with evolving groin and thigh pains of two weeks duration. Plain X-rays noted features compatible with bilateral impending femoral subtrochanteric fractures. She had been taking oral alendronate 70mg weekly for ten consecutive years as treatment for osteoporosis. Based on the medication history, the absence of preceding trauma or a fall, and the presence of supportive radiological findings, the diagnosis was made of impending bilateral proximal femur fractures secondary to long-term bisphosphonate therapy. The alendronate was discontinued, and the patient managed with two planned successive surgeries involving the insertion of intertrochanteric antegrade nails (inter-TAN) to both femurs. Following a period of rehabilitation, she was successfully discharged home. Some pharmacokinetic and pharmacodynamic considerations of bisphosphonates are discussed. The write-up presents a brief literature review of AFFs. The index report is further reviewed in relation to the American society for bone and mineral research (ASBMR) task force’s recommended case definition of what constitutes AFFs. The discussion concludes with the application of two previously validated causality assessment systems (CAS). In this instance, both CAS indicated a ‘probable’ classification for the adverse drug reaction (ADR) to prolonged usage of oral alendronate.


Keywords


Adverse drug reaction, Alendronate, Atypical femoral fractures, Bisphosphonates, Causality, Pharmacovigilance

Full Text:

PDF

References


British National Formulary. National Institute for Health & Care Excellence. © NICE 2019. Available at: https://bnf.nice.org.uk/drug/alendronic-acid.html Accessed on 02 September 2020.

National institute for health and care excellence. Bisphosphonates for treating osteoporosis (TA464). 2017, last updated 2019. Available at https://www.nice.org.uk/guidance/ta464. Accessed on 02 September 2020.

Wells G, Cranney A, Peterson J, Boucher M, Shea B, Robinson V, et al. Alendronate for the primary and secondary prevention of osteoporotic fractures in postmenopausal women. Cochrane Database Syst Rev 2008;(1):CD001155.

Black DM, Geiger EJ, Eastell R, Vittinghoff E, Li BH, Ryan DS, et al. Atypical Femur Fracture Risk versus Fragility Fracture Prevention with Bisphosphonates. N Engl J of Med. 2020;383(8):743-53.

Starr J, Tay YK, Shane E. Current understanding of epidemiology, pathophysiology, and management of atypical femur fractures. Curre Osteoporo Repor. 2018;16(4):519-29.

Carrarino JE. Bisphosphonates and atypical femoral fractures. J Nurs Practition. 2015;11(4):389-96

Odvina CV, Levy S, Rao S, Zerwekh JE, Rao DS. Unusual mid‐shaft fractures during long‐term bisphosphonate therapy. Clinic Endocrinol. 2010;72(2):161-8.

Temponi EF, Carvalho Junior LH, Costa LP. Atypical femoral fracture due to chronic use of bisphosphonates: case report. Brazi Orthoped Magaz. 2015;50(4):482-5.

Reddy SV. Long term bisphosphonate therapy & atypical femoral fractures: a word of caution. Indian J Med Res. 2014;140(1):8-10.

Thompson RN, Phillips JR, McCauley SH, Elliott JR, Moran CG. Atypical femoral fractures and bisphosphonate treatment: experience in two large United Kingdom teaching hospitals. J Bone Joint Surg Br. 2012;94(3):385-90.

Jain TP, Thorn M. Atypical femoral fractures related to bisphosphonate therapy. Indian J Radiol Imaging. 2012;22(3):178-181. doi:10.4103/0971-3026.107178

Schilcher J, Michaëlsson K, Aspenberg P. Bisphosphonate use and atypical fractures of the femoral shaft. N Engl J of Med. 2011 May 5;364(18):1728-37.

Ogundipe OA. A case of variegate porphyria in association with coeliac disease and bisphosphonate associated dental osteonecrosis. J Clin Med Res. 2009 Dec;1(5):292.

Shane E, Burr D, Ebeling PR, Abrahamsen B, Adler RA, Brown TD, et al. Atypical subtrochanteric and diaphyseal femoral fractures: report of a task force of the American Society for Bone and Mineral Research. J Bone Miner Res. 2010;25(11):2267-94.

Shane E, Burr D, Abrahamsen B, Adler RA, Brown TD, Cheung AM, et al. Atypical subtrochanteric and diaphyseal femoral fractures: second report of a task force of the American Society for Bone and Mineral Research. J Bone Miner Res. 2014;29(1):1-23.

LeBlanc ES, Rosales AG, Black DM, Genant HK, Dell RM, Friess DM, et al. Evaluating atypical features of femur fractures: how change in radiological criteria influenced incidence and demography of atypical femur fractures in a community setting. J Bon Miner Resear. 2017;32(11):2304-14.

Yellow Card. © Crown Copyright 2020. Available at https://yellowcard.mhra.gov.uk/. Accessed on 02 September 2020.

National institute for health and care excellence. Hip fracture: Management (CG124). 2011, last updated 2017. https://www.nice.org.uk/guidance/cg124. Accessed on 2 Sept. 2020.

Scottish Intercollegiate Guidelines Network. Management of osteoporosis and the prevention of fragility fractures (SIGN 142). 2015, last updated June 2020. Available at https://www.sign.ac.uk/ Accessed on 02 September 2020.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30 (2): 239-45.

Busto U, Naranjo CA, Sellers EM. Comparison of two recently published algorithms to assess the probability of adverse drug reactions. Br J Clin Pharmacol. 1982;13(2): 223–7.

Kramer MS, Leventhal JM, Hutchinson TA, Feinstein AR: An algorithm for the operational assessment of adverse drug reactions. I. Background, description, and instructions for use. J Americ Medic Assoc. 1979;242(7):623-32.

The use of the WHO-UMC system for standardised case causality assessment. Uppsala Monitoring Centre. Available at https://www.who.int /medicines/areas/quality_safety/safety_efficacy/WHOcausality_assessment.pdf. Accessed on 02 September 2020.